Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 352, NWS Memphis, TN

May 13, 2011Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 13, 2011, 2:15 AM CDT for Lee County, Phillips County, Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2011, 2:15 AM CDT (07:15 UTC)
Expired
May 13, 2011, 3:00 AM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, AR, Phillips County, AR

The radar

The Little Rock radar (KLZK), 125 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2053 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WUUS54 KMEG 130715
SVRMEG
ARC077-107-130800-
/O.NEW.KMEG.SV.W.0352.110513T0715Z-110513T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
215 AM CDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LEE COUNTY IN EASTERN ARKANSAS...
  NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...

* UNTIL 300 AM CDT

* AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF
  WATKINS CORNER...OR 11 MILES SOUTHWEST OF MARVELL...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARVELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3477 9081 3458 9063 3436 9099 3437 9100
      3433 9105 3434 9105 3438 9100 3447 9100
      3447 9104 3448 9105 3459 9105
TIME...MOT...LOC 0715Z 233DEG 21KT 3446 9105

$$
2 follow-up statements
588 
WWUS54 KMEG 130748
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
248 AM CDT FRI MAY 13 2011

ARC077-107-130800-
/O.CON.KMEG.SV.W.0352.000000T0000Z-110513T0800Z/
PHILLIPS AR-LEE AR-
248 AM CDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTH CENTRAL LEE AND NORTH CENTRAL PHILLIPS COUNTIES...

AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
RONDO...OR 9 MILES NORTHEAST OF MARVELL...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAGRANGE...
SPRING CREEK...BIG CREEK CORNER...VINEYARD...CYPRESS CORNER...POPLAR
GROVE...KINDALL...BARTON...LATOUR AND WYCAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3477 9081 3458 9063 3449 9080 3459 9089
      3465 9096
TIME...MOT...LOC 0748Z 234DEG 31KT 3467 9077

$$
033 
WWUS54 KMEG 130754
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
254 AM CDT FRI MAY 13 2011

ARC077-107-130805-
/O.EXP.KMEG.SV.W.0352.000000T0000Z-110513T0800Z/
PHILLIPS AR-LEE AR-
254 AM CDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LEE AND NORTH
CENTRAL PHILLIPS COUNTIES WILL EXPIRE AT 300 AM CDT...

AT 255 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3477 9081 3458 9063 3449 9080 3459 9089
      3465 9096
TIME...MOT...LOC 0755Z 234DEG 31KT 3471 9071

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 12:12 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 13, 12:12 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1212 AM CDT FRI MAY 13 2011

.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 906 PM CDT THU MAY 12 2011/

UPDATE...TALL SEVERE THUNDERSTORMS ARE ONGOING TO OUR WEST ACROSS
MUCH OF NORTHERN ARKANSAS...BUT A STRONG CAP HAS PROTECTED MOST OF
THE MIDSOUTH SO FAR TONIGHT. THESE STORMS HAVE BEEN BUILDING
TOWARD THE EAST AND A FEW COULD MOVE INTO NORTHEAST ARKANSAS BY
MIDNIGHT. A SHORTWAVE APPROACHING SOUTHWEST MISSOURI WILL HELP
KEEP THESE STORMS GOING FOR SEVERAL MORE HOURS. HOWEVER...AS THE
SHORTWAVE BEGINS TO TURN NORTHEAST MOST OF THE THUNDERSTORM
ACTIVITY SHOULD SHIFT INTO MISSOURI. THERE IS A SMALL FLAIR UP OF
STORMS IN NORTHEAST LOUISIANA THAT COULD IMPACT AREAS EAST OF THE
MISSISSIPPI RIVER...BUT IT DOES NOT LOOK LIKE IT IS MAKING MUCH
NORTH PROGRESS SO WILL LOWER POPS A BIT FOR NOW.

PREV DISCUSSION... /ISSUED 258 PM CDT THU MAY 12 2011/

SKIES ARE PARTLY TO MOSTLY SUNNY ACROSS MOST OF THE FORECAST AREA
THIS AFTERNOON WITH TEMPERATURES MAINLY IN THE 80S. SOME SCATTERED
THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF WEST TENNESSEE THIS
AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN
OKLAHOMA AND WESTERN ARKANSAS LATER THIS AFTERNOON. THIS ACTIVITY
WILL LIKELY MOVE INTO THE FORECAST AREA LATER TONIGHT.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE
DAY ON FRIDAY BUT IT APPEARS THAT THE COVERAGE WILL BE LESS THAN
THIS EVENING. A COLD FRONT WILL MOVE INTO THE REGION BY FRIDAY
EVENING PRODUCING MORE SHOWERS AND THUNDERSTORMS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREAT.

THE COLD FRONT WILL BE OUT OF THE REGION BY SATURDAY MORNING WITH
SOME SCATTERED SHOWERS POSSIBLE MAINLY DURING THE MORNING HOURS.
MUCH COOLER AND DRIER AIR WILL FILTER INTO THE REGION WITH
AFTERNOON HIGHS STRUGGLING TO REACH 70 DEGREES. UPPER LEVEL LOW
WILL DROP DOWN FROM THE NORTHERN PLAINS SUNDAY AND INTO THE
FORECAST AREA ON MONDAY. THIS WILL KEEP THINGS CONTINUED COOL WITH
SOME SCATTERED SHOWERS POSSIBLE FOR SUNDAY AND MONDAY.

THE UPPER LEVEL LOW SHOULD MOVE AWAY FROM THE REGION BY MONDAY
NIGHT ALLOWING DRIER AIR TO MOVE BACK INTO THE FORECAST AREA. HIGH
PRESSURE WILL BUILD BACK TO THE REGION BY TUESDAY KEEPING THINGS
DRY AND UNSEASONABLY COOL FOR TUESDAY THROUGH THURSDAY.

ARS

&&

.AVIATION...

06Z TAF SET

WILL NOT CHANGE MUCH FROM 00Z TAF SET AS TAFS LOOK IN GOOD SHAPE.
ACTIVE 24 HOUR PERIOD SETTING UP ACROSS THE MIDSOUTH. SHRAS/TSRAS
ACROSS ARKANSAS HAVE FORMED A MCS THAT IS MOVING INTO WESTERN
SECTIONS OF THE CWA AT THIS TIME. COMPLEX WILL CONTINUE TO SLOWLY
PUSH THROUGH THE CWA AND SHOULD EXIT EASTERN AREAS BY 14Z-15Z.
THEREAFTER...EXPECT ADDITIONAL TSRA DEVELOPMENT TO OCCUR ALONG A
COLD FRONT THAT WILL SWING THROUGH THE CWA BEGINNING AROUND 16Z
ACROSS NE ARKANSAS AND BY 22Z ACROSS NE MISSISSIPPI. AN UPPER LOW
WILL THEN BEGIN TO PUSH INTO NORTHEAST ARKANSAS AFTER 21Z PROVIDING
ADDITIONAL CHANCES FOR TSRAS. EXPECT PERIODS OF LOW CIGS
AND VSBYS TO OCCUR OFF AND ON BEGINNING THROUGHOUT OVERNIGHT HOURS
INTO THE DAY TOMORROW. AFTER 00Z...MVFR CIGS WILL BEGIN TO SPREAD
ACROSS THE CWA AS THE UPPER LOW MOVES INTO THE AREA. LIGHT SSW WINDS
WILL BECOME SW AT 12 KTS WITH HIGHER GUSTS AFTER 18Z. WINDS WILL
TURN TO THE NORTHWEST BY THE EVENING HOURS.

KRM
&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  82  58  68  53 /  60  60  30  10
MKL  80  57  68  50 /  70  60  40  20
JBR  79  56  68  51 /  60  60  30  10
TUP  82  59  71  54 /  60  60  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 12, 4:15 AM CDT, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
415 AM CDT THU MAY 12 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-131115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
415 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SOME STRONG THUNDERSTORMS WITH HAIL AND GUSTY WINDS ARE POSSIBLE
THIS AFTERNOON AND TONIGHT. THE BEST POTENTIAL FOR ANY SEVERE
STORMS WOULD BE WEST OF THE MISSISSIPPI RIVER LATE THIS AFTERNOON...
BUT THE RISK IS QUITE LOW. IN ADDITION...STORMS ARE LIKELY TO BE
SLOW MOVING AND PRODUCE HEAVY RAINFALL...SO LOCALIZED FLASH
FLOODING IS ALSO POSSIBLE.

HISTORIC RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI WITH
LEVEES BEING STRESSED AT SOME LOCATIONS. BACKWATER FLOODING ALONG
TRIBUTARIES TO THE MISSISSIPPI RIVER REMAIN OF SERIOUS CONCERN.
OTHER AREA RIVERS ARE ALSO IN MODERATE OR MAJOR FLOOD. PLEASE
KEEP IN TOUCH WITH THE LATEST FLOOD WARNINGS AND FOLLOW ANY
EVACUATION ORDERS ISSUED BY YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY. LARGE HAIL
IS THE MAIN THREAT WITH DAMAGING WINDS ALSO POSSIBLE.

SIGNIFICANT RIVER FLOODING WILL CONTINUE ALONG MANY AREA RIVERS.
NEAR RECORD CRESTS WILL PERSIST ALONG THE MISSISSIPPI RIVER.
BACKWATER FLOODING ALONG TRIBUTARIES TO THE MISSISSIPPI RIVER WILL
REMAIN OF SERIOUS CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

BORGHOFF

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:00 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph45 min
May 13, 1:19 AM CDTSevere Thunderstorm WarningMEGCross, St. Francis41 min
May 13, 1:26 AM CDTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis34 min
May 13, 2:27 AM CDTSevere Thunderstorm WarningMEGLee, St. Francis48 min
May 13, 4:30 AM CDTFlash Flood WarningMEGLee, St. Francis2 hr
May 13, 12:25 PM CDTSevere Thunderstorm WarningMEGRandolph50 min
May 13, 12:27 PM CDTSpecial Weather StatementMEGCross, Poinsett33 min
May 13, 12:39 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett51 min
May 13, 12:44 PM CDTSevere Thunderstorm WarningMEGCross, St. Francis46 min
May 13, 12:58 PM CDTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis47 min
May 13, 1:00 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett45 min
May 13, 1:06 PM CDTSevere Thunderstorm WarningMEGClay, Randolph39 min
May 13, 1:23 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett52 min
May 13, 1:36 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi, Poinsett28 min
May 13, 1:37 PM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, Phillips, St. Francis53 min
May 13, 1:39 PM CDTSevere Thunderstorm WarningMEGClay, Randolph21 min
May 13, 2:08 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi, Poinsett52 min
May 13, 2:17 PM CDTSpecial Weather StatementMEGClay, Greene28 min
May 13, 2:19 PM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, St. Francis41 min
May 13, 2:33 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi57 min
May 13, 2:38 PM CDTSevere Thunderstorm WarningMEGClay, Greene52 min
May 13, 3:24 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi36 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.